Virginia, 2017

Flash Flooding and Flooding in Virginia, July 28 to 29, 2017

July 28 to 29, 2017 · NWS LWX · 16 events in 7 counties and zones

A strong upper level low interacted with a frontal boundary near the Mid-Atlantic region and low pressure formed along the boundary. High moisture content and thunderstorms led to widespread flooding across the Mid-Atlantic region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong upper level low interacted with a frontal boundary near the Mid-Atlantic region and low pressure formed along the boundary. High moisture content and thunderstorms led to widespread flooding across the Mid-Atlantic region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 1:44 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 28, 1:44 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
244 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Upper-level low pressure system will intensify as it moves over
the Mid Atlantic tonight. This will slowly move east of the
area Saturday before gradually moving away from the coast
Saturday night into Monday. High pressure is expected to build
overhead early in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

See the Mesoscale Precip Discussion that WPC issued at 1040 am -
excellent discussion of the meteorology expected with this storm.

We have launched an 18Z balloon.

Flash flood watch area remains in effect into Saturday
afternoon. Coverage expected to increase tonight with the
heaviest rainfall as the upper low moves across the forecast
area and the surface low moves over the Delmarva. A storm total
of 2-4+ inches is possible on average over the watch area.

Although FFA extends to Greene County I remain most worried
about northern VA up to the PA border - as I've seen in writings
this does appear to bear some similarity to Nor'easters and
makes me think of some of the bigger snowfalls I've seen here
where the CHO area might get 8" and central MD/eastern WV 20-25."
12Z Euro shows rapid deepening of the low tonight as it moves
over the Delmarva and strong northeastly flow pushes moisture
into the northern part the forecast area. Given the rainfall
that north DC/Montgomery Co. have already received with several
inches more possible tonight this will bear close watching.

While hydro issues are the primary threat...some severe
thunderstorm potential does exist...with area places in a
marginal risk from SPC. The primary threat is isolated strong
wind gusts due to modest instability and relatively strong shear
profiles. East of I-95 has been placed in a 2% tornado threat.
We feel spin ups could be a concern given low level helicity
this evening. This is not in a normal quandrant on the hodograph
given the easterly flow but still bears watching.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity) during the first part of the day. Soils
expected to be saturated over much of the area...so while
precipitation should be lighter in intensity...any additional
precipitation could exacerbate hydro issues.

Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.

Drying out Saturday night through Sunday night as low moves far
enough to our east keeping precipitation east of the area.
Temperatures slightly below normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather. Return flow will return mid-week and showers/thunderstorms
can not be ruled out mainly in the afternoon Wed-Fri week. A cold
front may move south into the area Thu-Fri and provide another focus
for showers/thunderstorms during this time. Temperatures will start
the week mild-- almost cool-- for the last day of July, and
gradually warm through the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. MVFR going to IFR later
today. Widespread showers and thunderstorms are expected to
develop with locally heavy rain and subsequent flight
restrictions at times. Some storms may also contain gusty winds.
More rain is likely Saturday as the low stalls out near the
DelMarVa Peninsula. Gusty north to northeast winds are also
possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.

There is a low probability of flight restrictions Mon-Tue.

&&

.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Small Craft Advisory in effect tonight through Saturday night
for the Bay and for the 2/3 of the Tidal Potomac for the day
Saturday. Gale force winds are possible Saturday afternoon/
evening...though probability of occurrence is currently too low
for a warning.

Northerly winds continue on the waters Mon-Tue. There is a low
probability of SCA conditions through this time.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect through Saturday afternoon for
the northern 2/3 of the forecast area. Most likely rainfall
amounts during this time will be around 2 to 4 inches (with
locally higher amounts). This may cause instances of flash
flooding.

We have been in contact with EM's in Montgomery and Prince
Georges County - the large dams appear to be in good shape.
Smaller dams/reservoirs will be more of a concern.

&&

.TIDES/COASTAL FLOODING...

It appears Sunday may be the next episode of coastal flooding on
the Bay/Tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Saturday afternoon for DCZ001.
MD...Flash Flood Watch through Saturday afternoon for MDZ003>006-
     011-013-014-016>018-501>508.
VA...Flash Flood Watch through Saturday afternoon for VAZ027>031-
     038>040-050>057-501-502-505>507.
WV...Flash Flood Watch through Saturday afternoon for WVZ050>053-
     055-501>504.
MARINE...Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
     ANZ531>534-537-539>543.
     Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
     ANZ530-535-536-538.

&&

PRODUCTS...WOODY!/HSK
Hazardous weather outlook, Jul 28, 12:30 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
130 PM EDT Fri Jul 28 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
130 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Saturday afternoon.
Showers and thunderstorm with heavy rain are expected. Flash
flooding is likely. Gusty winds or an isolated tornado are
possible as well, including over the tidal Potomac and Maryland
portion of the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

A Gale Warning may be needed for portions of the waters Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
130 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Saturday afternoon.
Showers and thunderstorm with heavy rain are expected. Flash
flooding is likely. Gusty winds or an isolated tornado are
possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

In the hours before

Local storm report, Jul 28, 12:27 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FLASH FLOOD      1 N LANGLEY PARK        39.00N  76.98W
07/28/2017                   PRINCE GEORGES     MD   EMERGENCY MNGR

            PINEY BRANCH ROAD CLOSED NEAR NEW HAMPSHIRE AVENUE DUE
            TO FLOODING. SLIGO CREEK OUT OF ITS BANKS.

&&

EVENT NUMBER LWX1702555

DH
Local storm report, Jul 28, 12:31 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      GAITHERSBURG            39.14N  77.22W
07/28/2017                   MONTGOMERY         MD   BROADCAST MEDIA

            QUINCE ORCHARD ROAD CLOSED NEAR CLOPPER ROAD DUE TO
            HIGH WATER.

&&

EVENT NUMBER LWX1702556

DH
Local storm report, Jul 28, 1:15 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FLASH FLOOD      2 NE DERWOOD            39.14N  77.13W
07/28/2017                   MONTGOMERY         MD   EMERGENCY MNGR

            FLOODING CLOSED MUNCASTER MILL ROAD AT BOWIE MILL ROAD

&&

EVENT NUMBER LWX1702557

ADS
Local storm report, Jul 28, 1:21 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     FLOOD            2 SW DAMASCUS           39.25N  77.23W
07/28/2017                   MONTGOMERY         MD   EMERGENCY MNGR

            KINGS VALLEY ROAD AT RIDGE ROAD CLOSED FOR HIGH WATER

&&

EVENT NUMBER LWX1702558

ADS
Local storm report, Jul 28, 1:24 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     FLOOD            1 NE SILVER SPRING      39.01N  77.04W
07/28/2017                   MONTGOMERY         MD   EMERGENCY MNGR

            BROOKVILLE ROAD CLOSED AT GEORGIA AVENUE DUE TO HIGH
            WATER

&&

EVENT NUMBER LWX1702559

ADS
Local storm report, Jul 28, 2:00 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND DMG 1 E BELLEVIEW           38.96N  77.22W
07/28/2017                   FAIRFAX            VA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN NEAR GEORGETOWN PIKE AND
            MERRIEWOOD LN DUE TO WET GROUND

&&

EVENT NUMBER LWX1702560

SMZ

The radar

The Sterling radar (KLWX), 37 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Alexandria (C)

When
July 28, 3:01 PM EST to 4:27 PM EST
Where
Alexandria (C) County, 2.07 mi WSW of Alexandria to 2.04 mi SSW of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.806, -77.114

The stream gauge on Cameron Run at Alexandria/Eisenhower exceeded the flood stage of 8 feet. It peaked at 8.25 feet at 16:23 EST. Water overflowed the banks on both sides of Cameron Run upstream of the railroad culverts.

Flash Flood, Fairfax

When
July 28, 3:15 PM EST to 5:15 PM EST
Where
Fairfax County, 1.25 mi N of Belle Haven to 1.04 mi N of Belle Haven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.798, -77.073

The stream gauge on Cameron Run at Huntington exceeded the flood stage of 6.5 feet. It peaked at 7.86 feet at 16:45 EST. Six inches of water covered the end of Fenwick Drive. Lesser amounts of water reached up the street to in front of house number 5652.

Flash Flood, Fairfax

When
July 28, 3:26 PM EST to 5:15 PM EST
Where
Fairfax County, 0.76 mi NE of Weyanoke to 0.8 mi NE of Weyanoke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.808, -77.161

Cherokee Avenue was flooded and closed due to torrential rain which brought Indian Run out of its banks and over the road.

Flood, Harrisonburg (C)

When
July 28, 3:48 PM EST to 6:00 PM EST
Where
Harrisonburg (C) County, 1.91 mi SSE of Harrisonburg to 1.96 mi SSE of Harrisonburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.425, -78.856

Reservoir Street flooded and closed at Lucy Drive due to high water.

Flood, Harrisonburg (C)

When
July 28, 4:09 PM EST to 6:00 PM EST
Where
Harrisonburg (C) County, 1.3 mi ESE of Harrisonburg to 1.31 mi ESE of Harrisonburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.441, -78.849

A portion of Country Club Road in Harrisonburg was flooded and closed.

Flood, Harrisonburg (C)

When
July 28, 4:25 PM EST to 6:00 PM EST
Where
Harrisonburg (C) County, 1.03 mi NNE of Harrisonburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.465, -78.866

North Liberty Street flooded and closed near Rockingham Petroleum.

Flash Flood, Winchester (C)

When
July 28, 9:30 PM EST to 11:30 PM EST
Where
Winchester (C) County, 3.26 mi N of Winchester to 3.19 mi N of Winchester
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.177, -78.165

The 300 block of Pall Mall Street was flooded due to overflow from a creek caused by torrential rainfall, and was reported to be closed as a result of the high water.

Flash Flood, Clarke

When
July 28, 11:00 PM EST to July 29, 1:00 AM EST
Where
Clarke County, 3.62 mi NNW of Boyce to 3.65 mi NNW of Boyce
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.150, -78.070

Torrential rains caused rapid flooding on Senseny Road near Salem Church Road. The road was closed.

Flash Flood, Clarke

When
July 28, 11:00 PM EST to July 29, 1:00 AM EST
Where
Clarke County, 3.82 mi WNW of Berryville to 3.99 mi WNW of Berryville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.180, -78.030

Torrential rain caused flooding of Russell Road near Stringtown.

Flash Flood, Loudoun

When
July 28, 11:12 PM EST to July 29, 1:30 AM EST
Where
Loudoun County, 2.77 mi WSW of Purcellville to 2.69 mi ENE of Round Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.140, -77.770

Torrential rains flooded Main Street in Round Hill, causing it to be closed at Greenwood Drive.

Flash Flood, Loudoun

When
July 28, 11:21 PM EST to July 29, 1:30 AM EST
Where
Loudoun County, 2.22 mi WNW of North Fork to 2.3 mi WNW of North Fork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.079, -77.769

Snickersville Turnpike washed out near Portrait Vista Lane in Loudoun County due to torrential rainfall.

Flash Flood, Fairfax

When
July 29, 12:06 AM EST to 2:00 AM EST
Where
Fairfax County, 0.85 mi WSW of Tremont to 1 mi W of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.847, -77.235

The stream gauge on Accotink Creek at Annandale exceeded the flood stage of 9.5 feet. It peaked at 10.69 feet at 4:30 EST. Woodburn Road was flooded at Accotink Creek.

Flash Flood, Fairfax

When
July 29, 12:11 AM EST to 2:00 AM EST
Where
Fairfax County, 1.13 mi N of Belle Haven to 0.96 mi N of Belle Haven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.796, -77.073

The stream gauge on Cameron Run at Huntington exceeded the flood stage of 6.5 feet. It peaked at 8.38 feet at 01:15 EST. A foot and a half of water covered the end of Fenwick Drive. Lesser amounts covered the road further south down to the area in front of house number 5706. Several homes on Fenwick are surrounded by water but the houses themselves were not threatened above ground. Water also began to cover both ends of Arlington Terrace. Backwater on Quander Brook may begin to flood a service road near Fort Hunt Road.

Flash Flood, Alexandria (C)

When
July 29, 12:27 AM EST to 1:01 AM EST
Where
Alexandria (C) County, 1.98 mi WSW of Alexandria to 1.86 mi SW of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.808, -77.113

The stream gauge on Cameron Run at Alexandria/Eisenhower exceeded the flood stage of 8 feet. It peaked at 8.20 feet at 01:01 EST. Water overflowed the banks on both sides of Cameron Run upstream of the railroad culverts.

Flood, Loudoun

When
July 29, 6:30 AM EST to 10:28 AM EST
Where
Loudoun County, 1.27 mi WNW of Waterford to 1.15 mi W of Waterford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.190, -77.620

The stream gauge on South Fork Catoctin Creek at Waterford exceeded the flood stage of 8 feet. It peaked at 8.44 feet at 09:00 EST. Lowland fields near the creek flooded.

Flood, Prince William

When
July 29, 12:36 PM EST to 5:00 PM EST
Where
Prince William County, 0.69 mi N of Bristow to 0.43 mi NNW of Bristow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.730, -77.530

Piper Lane flooded and closed near the railroad trestle due to the flooding of Broad Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709526, 709528, 711808, 713380, 713381, 713382, 711809, 711810, 711811, 711812, 711813, 709446, 709529, 709527, 709530, 713399.